Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 210, NWS Fort Worth, TX

September 8, 2001Palo Pinto County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Sep 8, 2001, 8:38 PM CDT for Palo Pinto County, Texas. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 8, 2001, 8:38 PM CDT (01:38 UTC)
Expired
Sep 8, 2001, 9:30 PM CDT
In force
52 min
Issued by
NWS Fort Worth, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Palo Pinto County, TX

What was reported inside it

TimeReportWhereRemark
Sep 8, 9:04 PM CDTHail 0.75Metcalf Gap, TX
Sep 8, 9:35 PM CDTThunderstorm Wind 52 ESMineral Wells, TXA house was unroofed on Highway 281.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 5:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2001-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3809 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2001-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3809 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

301 
WUUS54 KFWD 090139
SVRFTW
TXC363-090230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
838 PM CDT SAT SEP 8 2001

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PALO PINTO COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 930 PM CDT

* AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A SEVERE THUNDERSTORM 10 MILES SOUTH OF POSSUM KINGDOM LAKE OR 32  
  MILES WEST OF MINERAL WELLS...MOVING EAST AT 20 MPH.

LARGE HAIL TO GOLFBALL SIZE AND DAMAGING WINDS ARE LIKELY WITH THIS 
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 3295 9854 3253 9854 3254 9808 3294 9808

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 5:40 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Sep 8, 5:40 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
540 PM CDT SAT SEP 8 2001

AVIATION DISCUSSION...
FRONT POSITIONED ADM-ABI AT 2230Z WILL BECOME ACTIVE AS CAP WEAKENS
EARLY THIS EVENING. SCT-NUM TSRA FORMING ALONG FRONT AND DRIFTING
SOUTH OVERNIGHT.  WIND FIELD TURNING NRLY AS LN TSRA PASSES AROUND
06Z.  BECOMING MVFR WITH BRIEF PERIODS OF IFR DURING PRECIPITATION
EVENTS TONIGHT AND EARLY MORNING SUNDAY.  CEILINGS IMPROVING AFTER
16Z.  75

====================================================>

355 PM CDT SAT SEP 8 2001

...VERY ACTIVE WEATHER EXPECTED TONIGHT AND SUNDAY...
SURFACE FRONT LOCATED OVER THE NW ZONES LATE THIS AFTERNOON...WILL
BE THE INITIAL FOCUS FOR CONVECTION.  THE CAPPING INVERSION WILL
LIMIT DEVELOPMENT AT FIRST...HOWEVER...THE APPROACHING SHORTWAVE
WILL SLOWLY ERODE THIS CAP.  EXPECT TRAINING OF ECHOES ACROSS THE
BOUNDARY BEFORE MIDNIGHT.  GIVEN HIGH MOISTURE AND INSTABILITY...
HEAVY RAINFALL SHOULD EQUAL THE HAIL AND DAMAGING WIND THREATS.
WELL ISSUE A FLASH FLOOD WATCH FOR TONIGHT NORTH OF
LAMPASAS...WACO...ATHENS LINE.

BY LATE TONIGHT...CONVECTION WILL EVENTUALLY BECOME OUTFLOW
DOMINANT...BUT HEAVY RAINFALL SHOULD REMAIN OVER ERN ZONES THROUGH
SUNDAY MORNING.  MAY NEED TO EXTEND FLASH FLOOD WATCH FOR SUNDAY.

ONCE THE UPPER LEVEL TROUGH EXITS EAST...RIDGE WILL BUILD ACROSS
NORTH TEXAS AND SHOULD CONTINUE TO INFLUENCE OUR WEATHER THROUGH
NEXT SATURDAY.  TEMPERATURES SHOULD MODERATE BY LATE WEEK.

FCSTID = 64
DFW   70  80  62  87 /  80  60   0   0
ACT   73  82  62  87 /  60  50  20   0

.FWD...
TX...FLASH FLOOD WATCH FOR SATURDAY NIGHT FOR ZONES TXZ091>095...
TXZ100>107...TXZ115>123...TXZ129>135...TXZ141>146...TXZ156>157...
TXZ159.

In the hours before

Special weather statement, Sep 8, 3:27 PM CDT, 5 hours 11 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-090900-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
327 PM CDT SAT SEP 8 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT FOR THAT PORTION OF NORTH TEXAS ALONG AND NORTH OF A LINE
FROM PARIS...TO CANTON...WAXAHACHIE...AND GOLDTHWAITE. THIS INCLUDES
SHERMAN...THE DALLAS FORT WORTH AREA...DENTON...AND GRAHAM. THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF THIS LINE...INCLUDING
THE WACO AND TEMPLE AREAS...MAINLY TONIGHT.

THERE ALSO IS A THREAT OF HEAVY RAINFALL ACROSS MUCH OF NORTH TEXAS
LATE THIS AFTERNOON AND TONIGHT.  SOME AREAS COULD RECEIVE BETWEEN 2
AND 4 INCHES OF RAIN WITHIN A FEW HOURS...MAINLY TONIGHT. A FLASH
FLOOD WATCH HAS BEEN ISSUED TONIGHT FOR THAT AREA ALONG AND NORTH OF
A LAMPASAS...WACO...ATHENS LINE.

THE MAIN SEVERE WEATHER THREATS WILL BE FROM VERY LARGE HAIL AND
DAMAGING WINDS. THE THREAT OF TORNADOES APPEARS TO BE LOW AT THE
CURRENT TIME...BECAUSE OF RELATIVELY WEAK WINDS ALOFT. NEVERTHELESS
...VERY STRONG INSTABILITIES AND MODERATE VERTICAL WIND SHEAR VALUES
WILL RESULT IN A FEW SUPERCELL STORMS OR BOW ECHOES. LARGE HAIL AND
DAMAGING WINDS ARE LIKELY TO OCCUR WITH THESE STORMS.  MOREOVER...
EXTREMELY HEAVY RAIN OVER A 30 TO 60 MINUTE DURATION WILL OCCUR WITH
SOME OF THESE STORMS...RESULTING IN LOCALIZED FLASH FLOODING.

THUNDERSTORMS WILL FORM FROM NEAR BOWIE TO GRAHAM THIS EVENING. THE
STORMS WILL MOVE SOUTHEAST TO NEAR A SHERMAN...FORT WORTH...EASTLAND
LINE BETWEEN 700 AND 800 PM...AND INTO SOUTHERN SECTIONS OF NORTH
TEXAS AFTER MIDNIGHT.  STORM SPOTTER ACTIVATION CAN BE EXPECTED
WITHIN THE MODERATE RISK AREA THROUGH THE EVENING.

LISTEN TO NOAA WEATHER RADIO...OR COMMERCIAL TV AND RADIO STATIONS
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, Sep 8, 7:10 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
710 PM CDT SAT SEP 8 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0705 PM    5 NE NEWCASTLE            TX   1.75 INCH HAIL
09/09/01   YOUNG                          GOLFBALL SIZED HAIL 5
                                          MILES NORTHEAST OF
                                          NEWCASTLE. REPORTED BY
                                          GRAHAM FIRE
                                          DEPARTMENT.
Local storm report, Sep 8, 7:28 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
728 PM CDT SAT SEP 8 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0715 PM    10 NNW BRECKENRIDGE       TX   0.75 INCH HAIL
09/09/01   STEPHENS                       DIME SIZE HAIL NEAR THE
                                          COUNTY LINE. REPORTED
                                          BY BRECKENRIDGE POLICE
                                          DEPARTMENT.
Local storm report, Sep 8, 7:46 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
746 PM CDT SAT SEP 8 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0710 PM    2 S NEWCASTLE             TX   2.75 INCH HAIL
09/09/01   YOUNG                          GRAHAM FD REPORTED
                                          BASEBALL SIZE HAIL AT
                                          FORT BELKNAP COUNTY
                                          PARK.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:00 PM CDTSevere Thunderstorm WarningFWDStephens, Young60 min
Sep 8, 9:30 PM CDTSevere Thunderstorm WarningFWDHood, Palo Pinto, Parker60 min
Sep 8, 9:58 PM CDTSevere Thunderstorm WarningFWDComanche62 min
Sep 8, 10:38 PM CDTSevere Thunderstorm WarningFWDJohnson, Tarrant67 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.